Oregon, 2010

High Surf in Oregon, March 11 to 12, 2010

March 11 to 12, 2010 · NWS MFR · 2 events in 2 counties and zones

Significant long period west-northwesterly swell entered the marine zones which created high surf (large breaker waves) along the coast.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

Significant long period west-northwesterly swell entered the marine zones which created high surf (large breaker waves) along the coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Mar 11, 2:45 PM PST, 2 hours 15 minutes earlier.

Area forecast discussion, Mar 11, 2:45 PM PST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
245 PM PST THU MAR 11 2010

.DISCUSSION...A SLOW MOVING COLD FRONT WILL CONTINUE TO BRING
PRECIPITATION TO THE COAST AND WEST OF THE CASCADES THROUGH THIS
EVENING. THE FRONT IS NEARLY PARALLEL TO THE UPPER FLOW...THEREFORE
IT'S NOT EXPECTED TO MOVE MUCH DURING THE OVERNIGHT HOURS. THIS WILL
DO TWO THINGS. FIRST...THE BULK OF THE PRECIPITATION REMAINS
CONFINED TO POINTS NORTH OF CAPE BLANCO. SECOND...SNOW LEVELS WILL
RANGE BETWEEN 5000 AND 5500 FEET THIS EVENING...SLOWLY LOWERING TO
4500 FEET OVERNIGHT TONIGHT. THESE TWO COMBINATIONS WILL KEEP SNOW
ACCUMULATIONS DOWN OVER THE HIGHER TERRAIN.

AN UPPER LOW CENTERED NEAR 45 N AND 143 W WILL MOVE SOUTHEAST
TOWARDS THE WASHINGTON COAST EARLY FRIDAY MORNING. THIS WILL BE THE
KICKER THAT DRIVES THE COLD FRONT THROUGH THE CWA DURING THE DAY
FRIDAY. PRECIPITATION WILL INCREASE ALONG THE COAST EARLY
FRIDAY...THEN INLAND LATE FRIDAY MORNING AND AFTERNOON. AT THE SAME
TIME SNOW LEVELS LOWERS TO AROUND 4000 FEET IN THE AFTERNOON AS
COLDER AIR MOVES IN.

THE GFS AND ECMWF SUGGEST THE UPPER LOW WILL START TO SPLIT AS IT
MOVES ALONG THE OREGON COAST FRIDAY NIGHT. SUSPECT THE GFS MAY BE
OVERDOING THE QPF WHILE THE ECMWF LOOKS MORE REASONABLE AND THE
FORECAST WILL LEAN TOWARDS THE ECMWF SOLUTION. THEREFORE
PRECIPITATION SHOULD START TO DECREASE OVERNIGHT FRIDAY.

SATURDAY IS A TRANSITION DAY WITH THE UPPER TROF MOVING EAST OF THE
CWA FOLLOWED BY BUILDING 500 MB HEIGHTS IN THE AFTERNOON.
PRECIPITATION SATURDAY MORNING WILL BE MOSTLY CONFINED TO THE HIGHER
TERRAIN ALONG AND WEST OF THE CASCADES. CONDITIONS WILL DRY OUT IN
THE AFTERNOON AS THE RIDGE BUILDS INTO THE AREA.

THE UPPER LEVEL RIDGE REMAINS OVER THE REGION THROUGH EARLY NEXT
WEEK LEADING TO WARMER TEMPERATURES. HOWEVER THERE IS THE POTENTIAL
FOR VALLEY FOG TO DEVELOP IN THE OVERNIGHT HOURS WHICH COULD LEAD TO
LOWER TEMPERATURES THAN WHAT GUIDANCE IS SUGGESTING. MUCH WILL
DEPEND ON THE HOW DEEP OR SHALLOW THE FOG IS.

BY MONDAY NIGHT A FAIRLY WARM WEATHER SYSTEM WILL EDGE
INTO THE COASTAL WATERS...ADVECTING PRECIPITATION INTO SOUTHERN
OREGON AND NORTHERN CALIFORNIA BY TUESDAY AFTERNOON.  THE PARENT LOW
AND ASSOCIATED DEEP MOISTURE SEEM TO BE FAR ENOUGH NORTH FOR THE
MAJORITY OF PRECIPITATION TO BE FOCUSED IN WESTERN
OREGON...ESPECIALLY THE COASTAL RANGE...RATHER THAN NORTHERN
CALIFORNIA OR EASTERN OREGON.  SNOW LEVELS WITH THIS SYSTEM SHOULD
BE AROUND 5000 FEET AHEAD OF THE FRONT DROPPING TO 3000 FEET OR LESS
BEHIND THE FRONT.  AFTER TUESDAY...MODELS DIVERGE SIGNIFICANTLY
BASED ON SUBTLE DIFFERENCES IN THE SYNOPTIC FLOW EVOLUTION.  BOTH
THE GFS AND ECMWF PLACE AN UPPER RIDGE AXIS BETWEEN 130W AND
135W...RESULTING IN SURFACE HIGH PRESSURE...WARM AND DRY CONDITIONS
OVER THE CWA THROUGH THE END OF THE WEEK.  THE
GFS...HOWEVER...MAINTAINS A TROUGH OVER THE NE PACIFIC WATERS AND
THUS COOLER WEATHER WITH ISOLATED PRECIPITATION WOULD BE ON TAP FOR
LATE NEXT WEEK.  GFS ENSEMBLE MEMBERS THEMSELVES ARE SPLIT BETWEEN
THE TWO ABOVE SCENARIOS AS WELL.  IN TERMS OF THE FORECAST...WENT
WITH A CONSENSUS WHICH RESULTED IN NIL TO SLIGHT CHANCES OF
PRECIPITATION AND CLIMATOLOGICALLY NORMAL TEMPERATURES.  FUTURE
SHIFTS SHOULD BE ABLE TO TREND TOWARDS ONE OF THE SOLUTIONS. NSK

&&

.AVIATION...COLD FRONT APPROACHING SOUTHERN OREGON AND NORTHERN
CALIFORNIA WILL INCREASE WINDS NEAR THE COAST WITH ISOLATED AREAS OF
LOW LEVEL WIND SHEAR POSSIBLE AT THE COAST AND UMPQUA BASIN.
CEILINGS WILL DROP TO MVFR ALONG THE COAST TODAY AND MOUNTAIN
OBSCURATION WILL IMPACT AREAS OF TERRAIN ALONG AND WEST OF THE
CASCADES THIS AFTERNOON THROUGH TONIGHT.  MOST INLAND TAF SITES
SHOULD MAINTAIN VFR CEILINGS THROUGH TONIGHT...WITH CEILINGS
DROPPING MOST TERMINALS TO MVFR BY THIS EVENING.
ADDITIONALLY...SURFACE WINDS WILL INCREASE IN THE ROGUE VALLEY LATER
TONIGHT.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...WIND ADVISORY FROM 4 AM TO 4 PM PST FRIDAY FOR ORZ031.
     HIGH WIND WARNING FROM 10 PM THIS EVENING TO 10 AM PST FRIDAY
     FOR ORZ021-022.
     HIGH SURF ADVISORY UNTIL 10 AM PST SATURDAY FOR ORZ021-022.

CA...WINTER STORM WARNING FROM 1 AM TO 10 PM PST FRIDAY ABOVE 4000
     FEET FOR CAZ080-082.
     WINTER WEATHER ADVISORY FROM 1 PM TO 10 PM PST FRIDAY BELOW 4000
     FEET FOR CAZ080-082.
     WINTER WEATHER ADVISORY FROM 1 PM TO 10 PM PST FRIDAY ABOVE 3000
     FEET FOR CAZ081.
     WIND ADVISORY FROM 1 AM TO 1 PM PST FRIDAY FOR CAZ081.
     WINTER STORM WARNING FROM 1 AM TO 10 PM PST FRIDAY FOR CAZ083.

PACIFIC COASTAL WATERS...GALE WARNING UNTIL 10 AM PST FRIDAY FOR PZZ370-376.
     HAZARDOUS SEAS WARNING UNTIL 10 AM PST SATURDAY FOR
     PZZ350-356-370-376.
     SMALL CRAFT ADVISORY FOR WINDS UNTIL 10 PM PST THIS EVENING FOR
     PZZ350-356.
     GALE WARNING FROM 10 PM THIS EVENING TO 10 AM PST FRIDAY FOR
     PZZ350-356.

PETRUCELLI
Hazardous weather outlook, Mar 11, 4:37 AM PST, 12 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
437 AM PST THU MAR 11 2010

ORZ021-022-120000-
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
437 AM PST THU MAR 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...TODAY AND TONIGHT

A HIGH SURF ADVISORY IS IN EFFECT AT 4 PM PST.

A HIGH WIND WARNING IS IN EFFECT AT 10 PM PST.

SEE WEATHER MESSAGES FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE HIGH WIND WARNING IS IN EFFECT UNTIL 10 AM PST FRIDAY.

THE HIGH SURF ADVISORY IS IN EFFECT UNTIL 10 AM PST SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ081-120000-
CENTRAL SISKIYOU COUNTY-
437 AM PST THU MAR 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

NO SIGNIFICANT WEATHER IS EXPECTED FOR THE REST OF THURSDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A WIND ADVISORY IS IN EFFECT FROM 1 AM PST TO 1 PM PST FRIDAY.

A WINTER WEATHER ADVISORY FOR SNOW FOR ELEVATIONS ABOVE 3000 FEET
IS IN EFFECT FROM 1 PM PST TO 10 PM PST FRIDAY.

SEE WEATHER MESSAGES FOR SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ031-120000-
CENTRAL AND EASTERN LAKE COUNTY-
437 AM PST THU MAR 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON.

.DAY ONE...TODAY AND TONIGHT

NO SIGNIFICANT WEATHER IS EXPECTED FOR THE REST OF THURSDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A WIND ADVISORY IS IN EFFECT FROM 4 AM PST TO 4 PM PST FRIDAY. SEE
WEATHER MESSAGE FOR SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ080-082-120000-
WESTERN SISKIYOU COUNTY-SOUTH CENTRAL SISKIYOU COUNTY-
437 AM PST THU MAR 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

NO SIGNIFICANT WEATHER IS EXPECTED FOR THE REST OF THURSDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A WINTER STORM WARNING FOR HEAVY SNOW FOR ELEVATIONS ABOVE 4000
FEET IS IN EFFECT FROM 1 AM PST TO 10 PM PST FRIDAY.

A WINTER WEATHER ADVISORY FOR SNOW FOR ELEVATIONS BETWEEN 3000 AND
4000 FEET IS IN EFFECT FROM 1 PM PST TO 10 PM PST FRIDAY.

SEE WEATHER MESSAGES FOR SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ083-120000-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
437 AM PST THU MAR 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

NO SIGNIFICANT WEATHER IS EXPECTED FOR THE REST OF THURSDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A WINTER STORM WARNING FOR HEAVY SNOW IS IN EFFECT FROM 1 AM PST
TO 10 PM PST FRIDAY. SEE WEATHER MESSAGE FOR SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KS

In the hours before

Local storm report, Mar 11, 4:54 PM PST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
454 PM PST THU MAR 11 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     HEAVY RAIN       1 SE COOS BAY           43.37N 124.22W
03/11/2010  M1.52 INCH       COOS               OR   TRAINED SPOTTER

            24 HOUR ACCUMULATION

&&

BUNKER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high surf. Local standard time, as filed.

High Surf, South Central Oregon Coast

When
March 11, 5:00 PM PST to March 12, 4:00 AM PST
Where
South Central Oregon Coast forecast zone
Reported by
Buoy
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

Buoy 46229 (Umpqua Offshore) reported significant west-northwesterly swell heights of 20 feet at 17 seconds at 12/0008 PST. This was the longest swell period reported at this station. This swell extrapolates to 28 to 30 feet breakers at the coast, which meets High Surf Warning criteria.|Buoy 46015 (16 nautical miles west of Port Orford) reported significant west-northwesterly swell heights of 22.0 to 25.0 feet between 11/1700 PST and 12/0400 PST. The peak swell height of 25.0 feet occurred at 11/2000 PST. This swell had a swell period of 16.0 to 17.0 seconds during the same 11/1700 PST to 12/0400 PST time period. The longest period swell of 17.0 seconds occurred between 12/0200 PST and 12/0400 PST. This swell extrapolates to 33 to 35 feet breakers at the coast, which meets High Surf Warning criteria.

High Surf, Curry County Coast

When
March 11, 5:00 PM PST to March 12, 4:00 AM PST
Where
Curry County Coast forecast zone
Reported by
Buoy
Coordinates
42.467, -124.215 (the zone’s center; the record gives no point)

Buoy 46229 (Umpqua Offshore) reported significant west-northwesterly swell heights of 20 feet at 17 seconds at 12/0008 PST. This was the longest swell period reported at this station. This swell extrapolates to 28 to 30 feet breakers at the coast, which meets High Surf Warning criteria.|Buoy 46015 (16 nautical miles west of Port Orford) reported significant west-northwesterly swell heights of 22.0 to 25.0 feet between 11/1700 PST and 12/0400 PST. The peak swell height of 25.0 feet occurred at 11/2000 PST. This swell had a swell period of 16.0 to 17.0 seconds during the same 11/1700 PST to 12/0400 PST time period. The longest period swell of 17.0 seconds occurred between 12/0200 PST and 12/0400 PST. This swell extrapolates to 33 to 35 feet breakers at the coast, which meets High Surf Warning criteria.

What these are

High Surf
Large waves breaking on the shore that caused damage, erosion or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2010Every state in 2010This day in weather historyWarnings in Oregon, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 212346, 212347.